Jump to content

Is it okay to drink water after liquid medication?

Posted

Specializes in School Nursing/Med-Surg. Has 2 years experience.

The situation would be a little cup of water after liquid Benadryl for a mild reaction to bug bites. Do you know if diluting the medicine even with just a little chaser would really alter the effectiveness? Sorry if this is a stupid question, but I'm very curious and I've had different people tell me different things!

k1p1ssk, BSN, RN

Specializes in pediatrics. Has 10 years experience.

I've honestly never heard this consideration before, but I would follow package instructions unless your orders tell you differently. If there is no mention of not eating/drinking following administration, then I can't imagine it would be a problem. After some preliminary research, my drug guide issues no warnings about eating/drinking after oral admin. Drugs.com also offers no warnings against drinking water after, in the layperson or professional sections.

JenTheSchoolRN, BSN, RN

Specializes in School nursing.

In general, no, not for OTCs. In fact, most docs I've talked with recommend chasing gross tasting meds with a bit of the child's favorite juice as part of the encouragement to take it if any issues there.

But I do read the label to see if any specific instructions against eating or drinking before or directly after any prescription meds.

 

scuba nurse, BSN, MSN, RN

Specializes in School Nursing, Pediatrics. Has 31 years experience.

I usually always let them have a drink after liquid medication, sometimes its the only way to get it down because they know it will taste bad! 

NutmeggeRN, BSN

Specializes in kids. Has 25 years experience.

Unless contraindicated.

Jedrnurse, BSN, RN

Specializes in school nurse. Has 29 years experience.

Given that liquid benadryl can be a bit viscous, you might even be helping absorption by chasing it with water. (Just a hypothesis, but to answer your question, I've never heard of it being contraindicated...)

cooties_are_real

Specializes in School. Has 10 years experience.

I will allow water if not contraindicated. Then I will tell of "when I was your age...." I remember taking Nyquil (it only came in liquid form then) and then my body convulsing because it was so horrible. Oh, yeah. No bubble gum or grape flavor for liquid antibiotics either.